Alert archive / Missouri / Special Weather Statements in 2017
Special Weather Statement, NWS St. Louis, MO
NWS St. Louis, MO issued this special weather statement at Aug 16, 2017, 3:15 PM CDT for Saint Louis County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 16, 2017, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
County Saint Louis County, MO
The radar
The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WWUS83 KLSX 162015
SPSLSX
Special Weather Statement
National Weather Service St Louis MO
315 PM CDT WED AUG 16 2017
MOZ061-063-162100-
St. Louis MO-St. Charles MO-
315 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND NORTHERN
ST. LOUIS COUNTIES UNTIL 400 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chesterfield, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Alton, Maryland Heights,
Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Jennings, St.
Ann, Bridgeton, Dardenne Prairie and Bellefontaine Neighbors.
This includes Interstate 70 in Missouri between exits 224 and 231.
This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
LAT...LON 3881 9012 3877 9017 3877 9018 3873 9022
3872 9025 3870 9027 3856 9058 3871 9079
3894 9035 3892 9031 3892 9025 3885 9012
TIME...MOT...LOC 2015Z 238DEG 25KT 3869 9058
$$
TillyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:10 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 16, 1:10 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 110 PM CDT Wed Aug 16 2017 .UPDATE... Issued at 1008 AM CDT Wed Aug 16 2017 Several rounds of scattered showers and thunderstorms will persist through early this afternoon. A look at current HRRR/CAMS models shows an initial line moving into central Missouri by mid afternoon. A secondary line just ahead of the cold front will move through the region late this evening as the front slowly pushes through the area. An isolated severe thunderstorm can not be ruled out with the primary threats being damaging winds, large hail, and an isolated tornado. Kelly && .SHORT TERM... (Through Late Tonight) Issued at 315 AM CDT Wed Aug 16 2017 The synoptic pattern early this morning features southwest flow aloft over the Midwest in advance of a fairly strong PV anomaly ejecting out of the Central Plains. This feature will swing through the region tonight, bringing several chances of showers and thunderstorms ahead of it today into tonight. Have high confidence in the showers/storms today, but the convective evolution remains a bit murky at this early hour. Currently, a disorganized complex of thunderstorms over southern MO continues to lift northeast. This activity is tied to a weak vort max traversing northeast, along with moisture convergence at 925-850mb. This area of moisture convergence associated with the approaching vort max is forecast to lift northeast later this morning while maintaining intensity, thus expect showers and a few thunderstorms to continue to develop and lift northeast along the I-44 corridor. Once this first system passes by, confidence in the forecast begins to decrease. Typically, would expect a lull in the activity given some weak subsidence in the wake of a passing wave. However, it appears the low-level jet will continue to focus moisture convergence into the area as yet another weak wave slides into the area from the southwest. Forecast soundings suggest a fairly uncapped atmosphere today given the expected high amounts of low-level moisture (although weak mid-level lapse rates should limit overall instability values), thus it is hard to rule out convection really at any point given the forcing mechanisms passing through. Given this, have broad-brushed 30-40 pops in for much of the late morning/early afternoon hours. It does appear the most likely time for a relative lull in the convection will be from about 5-9PM, as shortwave ridging overspreads the region ahead of the approaching trough and cold front. Convection should blossom along this front (likely becoming severe) over eastern KS and western MO late this afternoon into this evening. By the time it approaches central and northeastern MO, it is likely to be organized as a linear MCS. As it pushes east, however, it will encounter a less favorable thermodynamic environment. Therefore, expect a general weakening trend in the line as it moves eastward toward the Mississippi River. But, given the fairly strong dynamics (30-40 knots of deep-layer shear) for mid-August, can't rule out a few severe storms mainly in the 9-midnight timeframe over central and northeast MO. The primary threat would be locally damaging wind gusts. However, given 925mb winds of 30-35 knots aiding in low-level helicity values, cannot completely rule out an isolated tornado mainly over northeast MO. The main limiting factor will be the tendency for convection to become elevated with eastward extent as it outruns the main instability gradient and encounters nocturnal stability effects. KD .LONG TERM... (Thursday through Tuesday) Issued at 315 AM CDT Wed Aug 16 2017 Precipitation associated with the aforementioned PV anomaly will taper off on Thursday. After a brief lull on Thursday night and Friday, another approaching PV anomaly will bring a chance of SHRA/TSRA to the area on Friday night and Saturday. A ridge will then begin building into the region on Saturday night behind the departing upper disturbance. Dry weather is expected on Sunday. Please see the discussion section below for Monday. Precipitation chances will begin increasing again on Monday night ahead of an approaching trough axis and surface frontal system. Temperatures will be seasonably warm (mid/upper 80s to lower 90s) through the extended. Kanofsky .DISCUSSION FOR TOTAL SOLAR ECLIPSE... (Monday August 21st) To have high confidence in good viewing conditions for the total solar eclipse, one would ideally want to see a decent cold front sweep through the area a day or two prior to the eclipse (to dry out the column) followed by a strong high pressure system overhead on the day of the eclipse (the resulting large-scale subsident motion would limit any residual cloud cover). The current model forecasts for August 21st do not depict anything close to this ideal scenario, but they do offer some nuggets of hope for people hoping to watch the eclipse within the path of totality across central and eastern MO into southern IL. The primary concern for Monday is still mid/high clouds associated with either a nearby frontal boundary and/or upstream convection. As noted in a previous discussion, diurnal cumulus clouds may dissipate during the partial phase of the eclipse due to reduced diurnal heating within the moon's shadow. Aloft, the latest model runs are similar to 24hrs ago and depict a broad, flat ridge across the central and eastern CONUS at 12z Monday. Several weak H5 disturbances are also noted on the ECMWF, GFS, and GEM. Although some of these features appear to be noise and/or the result of convective contamination, the ECMWF remains consistent in its depiction of a shortwave over MN, which is farther north compared to 24hrs ago. Both the overall upper pattern and the ECMWF's northward trend with the weak shortwave are positive signs for this area. At the surface, there are significant differences compared to 24hrs ago and between models. These types of shifts are to be expected since it is still a day-6 forecast. One item of concern is that it appears a secondary warm front may be developing and lifting northeastward between 12-18z, which is poor timing because of the additional cloud cover. However, timing details with frontal boundaries and the placement of surface features are likely to change several times over the next few days. The GFS and ECMWF condensation pressure deficit plots are also more pessimistic compared to 24hrs ago. Temperatures will be seasonably warm on Monday (low 90s), although local temperatures may be reduced by as much as 20 degrees during the brief period of totality. NWS forecast grids at hourly resolution will not capture this full temperature drop. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1249 PM CDT Wed Aug 16 2017 A line of showers and thunderstorms with brief gusty winds is now approaching central Missouri. A brief period of MVFR/IFR ceilings and conditions possible in areas of showers and thunderstorms with brief gusty winds through late tonight. Otherwise, VFR ceilings and conditions are expected through Thursday afternoon. SPECIFICS FOR KSTL: Scattered showers and thunderstorm with brief gusty winds possible through late afternoon will lead to brief periods of MVFR conditions. A brief period of MVFR/IFR ceilings and conditions possible in areas of showers and thunderstormswith brief gusty winds through late tonight. Otherwise, VFR ceilings and conditions are expected through Thursday afternoon. Kelly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 16, 5:01 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 501 AM CDT Wed Aug 16 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 501 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are possible this afternoon and early this evening across parts of central...northeast...and eastern Missouri and well as west central and southwest Illinois. The primary threats are damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms are possible on Thursday afternoon across parts of southwest and southern Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Kanofsky
In the hours before
Local storm report, Aug 16, 2:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND GST 4 NNE ASHLAND 38.83N 92.22W
08/16/2017 M52 MPH BOONE MO ASOS
&&
EVENT NUMBER LSX1700582
ELMORESpecial weather statement, Aug 16, 2:59 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service St Louis MO
259 PM CDT WED AUG 16 2017
MOZ049>051-059-162045-
Montgomery MO-Gasconade MO-Osage MO-Callaway MO-
259 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...EASTERN
CALLAWAY...OSAGE AND NORTHWESTERN GASCONADE COUNTIES UNTIL 345 PM
CDT...
At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Williamsburg to near Rich
Fountain. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fulton, Montgomery City, Linn, New Florence, Chamois, Westphalia,
Rich Fountain, Big Spring, Williamsburg, Mount Sterling, Mineola,
Gasconade, Mokane, Rhineland, Morrison, Portland, Frankenstein, Loose
Creek, Bonnots Mill and Danville.
This includes Interstate 70 in Missouri between exits 155 and 170.
This also includes Graham Cave State Park.
LAT...LON 3847 9203 3849 9201 3851 9201 3852 9202
3856 9201 3856 9200 3857 9201 3891 9194
3904 9145 3835 9154 3834 9206
TIME...MOT...LOC 1959Z 254DEG 24KT 3887 9181 3845 9190
TillySpecial weather statement, Aug 16, 3:06 PM CDT, 9 minutes before
Special Weather Statement National Weather Service St Louis MO 306 PM CDT WED AUG 16 2017 ILZ100>102-MOZ063>065-162045- St. Clair IL-Madison IL-Monroe IL-St. Louis MO-Jefferson MO- St. Louis City MO- 306 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE... SOUTHWESTERN MADISON AND NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 345 PM CDT... At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over Sunset Hills, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Louis, Belleville, University City, Granite City, Kirkwood, East St. Louis, Webster Groves, Arnold, Manchester, Clayton, Cahokia, Crestwood, Columbia, Richmond Heights, Ladue, Sunset Hills, Des Peres, Brentwood, Maplewood and Valley Park. This includes the following highways... Interstate 44 in Missouri between exits 272 and 277. Interstate 55 in Missouri between exits 190 and 191. This also includes Scott Joplin Historic Site and Mastodon Historic Site. LAT...LON 3836 9044 3853 9055 3876 9016 3848 9000 TIME...MOT...LOC 2006Z 241DEG 26KT 3850 9041 Tilly
Local storm report, Aug 16, 3:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 SE COLUMBIA 38.94N 92.31W
08/16/2017 BOONE MO LAW ENFORCEMENT
TREE DOWN ON TOP OF A HOUSE ON MORNINGSIDE DRIVE IN
SOUTHEASTERN COLUMBIA.
&&
EVENT NUMBER LSX1700583
FUCHSLocal storm report, Aug 16, 3:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 3 W CHESTERFIELD 38.66N 90.63W
08/16/2017 M46 MPH ST. LOUIS MO ASOS
&&
EVENT NUMBER LSX1700584
ELMORESpecial weather statement, Aug 16, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
315 PM CDT WED AUG 16 2017
MOZ061-063-162100-
St. Louis MO-St. Charles MO-
315 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND NORTHERN
ST. LOUIS COUNTIES UNTIL 400 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chesterfield, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Alton, Maryland Heights,
Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Jennings, St.
Ann, Bridgeton, Dardenne Prairie and Bellefontaine Neighbors.
This includes Interstate 70 in Missouri between exits 224 and 231.
This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
LAT...LON 3881 9012 3877 9017 3877 9018 3873 9022
3872 9025 3870 9027 3856 9058 3871 9079
3894 9035 3892 9031 3892 9025 3885 9012
TIME...MOT...LOC 2015Z 238DEG 25KT 3869 9058
TillyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:16 PM CDT | Special Weather Statement | LSX | Boone, Cole, Moniteau | 59 min |
| Aug 16, 1:54 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 51 min |
| Aug 16, 2:17 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 43 min |
| Aug 16, 2:59 PM CDT | Special Weather Statement | LSX | Callaway, Montgomery, Osage | 46 min |
| Aug 16, 3:06 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 39 min |
| Aug 16, 3:36 PM CDT | Special Weather Statement | LSX | Gasconade, Warren | 39 min |
| Aug 16, 4:28 PM CDT | Special Weather Statement | LSX | Saint Charles, Saint Louis, City of Saint Louis | 47 min |
| Aug 16, 4:02 PM CDT | Special Weather Statement | LSX | Jersey | 43 min |
Nearby
Special Weather Statements in Missouri, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.